One day, you're battling a broken heart. The next, you're crippled from a broken hip.
Coincidence? Not if you were taking an antidepressant!
If folks knew the truth about "happy" pills, they'd be downright enraged. These meds come with almost no measurable benefit, but pack more risks than a trip to Syria.
Now, new research uncovers a brand-new risk -- and ladies, this one's aimed right at you, especially if you've been going through "the change."
Menopause alone can speed the process of bone thinning. But the new study finds that when you add an antidepressant to the mix, your bones could snap like a twig.
SSRI drugs such as Prozac, Zoloft and Lexapro -- some of the most popular meds on the planet, especially among menopausal women -- could increase your risk of a broken bone by 76 percent in the first year, according to the study.
Make it past that year in one piece, and your risk is still there. At year two, it's 73 percent and by year five -- if you manage to make it that far -- the risk of a bone break is 67 percent higher.
The study in Injury Prevention focused entirely on women going through menopause, but you can bet a plaster cast and a set of crutches that the risk doesn't magically vanish after "the change."
The same low hormone levels that cause bone loss in the first place stay with you after menopause, and if these drugs are accelerating that process then the risk will remain.
The irony is that those same low hormones are likely what's causing your mood problems -- and there's a solution so simple that you should smack your doctor on the back of his head for not offering it right out of the gate: hormone therapy.
Despite what you may have heard from the sensationalist simps in the media, there are minimal risks from hormone therapy done responsibly, and if you choose bioidentical hormones from an experienced naturopathic physician.